@Article{CSIAM-AM-5-221, author = {Huang , Yunqing and Zhang , Shangyou}, title = {On the Optimal Order Approximation of the Partition of Unity Finite Element Method}, journal = {CSIAM Transactions on Applied Mathematics}, year = {2024}, volume = {5}, number = {2}, pages = {221--233}, abstract = {

In the partition of unity finite element method, the nodal basis of the standard linear Lagrange finite element is multiplied by the $P_k$ polynomial basis to form a local basis of an extended finite element space. Such a space contains the $P_1$ Lagrange element space, but is a proper subspace of the $P_{k+1}$ Lagrange element space on triangular or tetrahedral grids. It is believed that the approximation order of this extended finite element is $k,$ in $H^1$-norm, as it was proved in the first paper on the partition of unity, by Babuska and Melenk. In this work we show surprisingly the approximation order is $k+1$ in $H^1$-norm. In addition, we extend the method to rectangular/cuboid grids and give a proof to this sharp convergence order. Numerical verification is done with various partition of unity finite elements, on triangular, tetrahedral, and quadrilateral grids.

}, issn = {2708-0579}, doi = {https://doi.org/10.4208/csiam-am.SO-2023-0022}, url = {http://global-sci.org/intro/article_detail/csiam-am/23120.html} }